Is Your Medication Being Absorbed? Gastroparesis and Headaches

It’s unpopular, but it’s true. Many migraine and headache patients may need to stop taking pills and go to an injection or skin patch or other type of delivery that bypasses the stomach.

We’re frequently told that these other delivery methods, such as injection or IV, get the medication to us “faster”, and that, especially in migraine, faster is better.

The human digestive systemAnd that may be true. But for some people, the pills they take may be sitting in the stomach for hours, while their migraine pain continues.

This is a condition called gastric stasis (delayed gastric emptying), or, in severe cases, gastroparesis.

Gastroparesis and headaches can go together for a number of reasons, not just because your body doesn’t receive the medication you’re trying to give it. When food isn’t properly absorbed, patients can experience bloating, malnutrition, nausea, and problems with blood sugar levels.

In other words, gastric stasis and gastroparesis can cause problems with the body that can trigger headaches – and then the medication you take doesn’t help at all.

That’s why migraine patients can take the exact same medication, the exact same dosage, but if it goes through the stomach it doesn’t help, and if it bypasses the stomach it does.

So what can be done to solve the problem? Your doctor will help diagnose the problem and recommend treatments, such as:

  • Treating an underlying condition (for example, gastroparesis can be linked to diabetes)
  • Changes in diet – eating smaller amounts more frequently, cooking and chewing foods well, and drinking plenty of water with meals
  • Other lifestyle changes, such as gentle exercise after eating and avoiding carbonated beverages and alcohol
  • Certain medications such as metoclopramide (Reglan), domperidone (Motilium) and onabotulinumtoxinA (Botox).
  • Changing the delivery method of your medications

In very severe cases, surgery may be required to make sure you’re getting nourishment. (More on treating gastroparesis)

Gastric stasis can be a problem for migraine patients even when they’re not having a migraine attack, which can cause problems with regular nutrition and preventative medications. If you’ve found that migraine medication isn’t doing much, this may explain it. Gastroparesis and headaches can both be treated, but they can certainly complicate each other if they are not properly diagnosed.

Gastric stasis can be diagnosed using a gastric emptying study. If you suspect this may be a problem for you, this is something you can discuss with your doctor.

Be Sociable, Share!
3 comments… add one
  • Jennifer Aug 14, 2015

    One way to bypass the stomach is to break your pills into small pieces and let them desolve under the tongue. Some meds taste pretty nasty, but gets them into your system faster.

  • Tina Galaydick Dec 17, 2016

    My daughter continues to have a migraine for the last 6 months. I swear it’s the same headache it never goes away. She also suffers from type 1 diabetes, gastroparesis, thyroid condition, and pcos. She was put on topamax which sometimes takes 5 hours to work. These headaches make her confined to a dark room and so on.
    My daughter has a consultation to have bariatric surgery to help bypass the part of the intestines that seem to be causing 90% of her problems. This seems to be a last resort. Im hoping that this works so my daughter can resume her life. This is a daily problem and at times I’m afraid it may kill her. When the topamax works she can at least go to work but when it doesn’t she just seems to sleep all day.
    If anyone has information I can use, please respond.
    Thanks so much
    Merry Christmas
    Tina

  • Ann Patterson Mar 15, 2017

    I have the same problems as your daughter and have only recently be diagnosed with Gastroparesis. A few months back they increased my thyroxine by 25mg to 200 my. I’ve been to GP so many times because I felt so ill all the time but no one put 2 and 2 together. Tablets aren’t absorbed and ly in stomach for a long time. I’ve not sorted out what to do yet but I have severe constipation now and the pain is unbelievable. If you have found any help since posting please let me know

Leave a Comment